[Skip to Content]
[Skip to Content Landing]
Other Articles
November 18, 1944

DIGITALIS POISONING

Author Affiliations

GALVESTON, TEXAS

From the Cardiological Service of the John Sealy Hospital and the University of Texas Department of Medicine.

JAMA. 1944;126(12):760-762. doi:10.1001/jama.1944.02850470024006
Abstract

Digitalis, like many other potent drugs, exhibits a narrow zone between therapeutic effectiveness and toxicity. The symptoms and signs of what may be considered poisoning should be clearly set forth, albeit they may be somewhat arbitrarily and dogmatically delineated. We may consider as manifestations of overdigitalization the development of symptoms more serious than anorexia and nausea, i. e. the appearance, with or without symptoms, of premature ventricular contractions, bigeminy, atrial fibrillation, paroxysmal atrial tachycardia with or without auriculoventricular block or prolongation of the PR conduction time or S-T segment changes. In extreme cases death has occurred, presumably from cardiac or ventricular inhibition or ventricular fibrillation.

Serious toxic manifestations from overdosage of digitalis glucosides have been more and more frequently observed during the past few years. Isolated cases1 of severe intoxication have been reported from various clinics, but few statistics as to the actual frequency are available. It would be

First Page Preview View Large
First page PDF preview
First page PDF preview
×